Arizona, 2013Lightning Strike in Arizona, July 19, 2013
July 19, 2013 · NWS FGZ · 1 event in 1 county or zone
A man walking along Scott Reservoir near Show Low was hit and killed by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man walking along Scott Reservoir near Show Low was hit and killed by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 9:05 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 9:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST FRI JUL 19 2013
.SYNOPSIS...AN EASTERLY FLOW WILL AFFECT ARIZONA OVER THE
WEEKEND...WITH THE BEST CHANCES FOR THUNDERSTORMS ALONG AND
SOUTHWEST OF THE KAIBAB PLATEAU...MOGOLLON RIM...AND WHITE
MOUNTAINS. MOISTURE WILL CONTINUE OVER THE REGION THROUGH NEXT
WEEK...WITH SHOWER AND THUNDERSTORM CHANCES CONTINUING EACH DAY.
&&
.DISCUSSION...MORNING SATELLITE IMAGERY INDICATES MOSTLY SUNNY SKIES
ACROSS NORTHERN ARIZONA WITH A STRIPE OF OVERCAST ACROSS MUCH OF
YAVAPAI AND CENTRAL COCONINO COUNTIES. LOW PRESSURE WHICH HAS
BROUGHT MANY DAYS OF UNSETTLED WEATHER TO THE SOUTHWEST LINGERS IN
CENTRAL SONORA THIS MORNING...SETTING UP AN EASTERLY FLOW FOR
NORTHERN ARIZONA. WITH ABUNDANT MOISTURE STILL IN PLACE AND SMALL
DISTURBANCES ROTATING AROUND THE LOW...WE ANTICIPATE ANOTHER ACTIVE
DAY OF SHOWER AND THUNDERSTORM ACTIVITY. FORECAST GRIDS ARE IN GOOD
SHAPE AND NO UPDATES ARE PLANNED THIS MORNING.
&&
.PREVIOUS DISCUSSION /FROM 320 AM MST/...A LOW PRESSURE SYSTEM OVER
SONORA MEXICO WILL CONTINUE TO INFLUENCE THE WEATHER ACROSS NORTHERN
ARIZONA TODAY. IF YOU LOOK BACK ON WATER VAPOR AND LIGHTNING DATA ONE
CAN SEE A PERSISTENT LOW AND MID LEVEL CONVERGENT AREA WITH
DIVERGENCE ALOFT ALONG THE WEST AND NORTHWEST SIDE OF THIS LOW (CAN
BE SEEN A LEAST FOR THE LAST 3 DAYS WITH PERSISTENT THUNDERSTORM
ACTIVITY)...AND THIS AREA WILL BE OVER NORTHERN ARIZONA THIS
AFTERNOON AND EVENING. THE WHITE MOUNTAINS WILL SEE A DEEPER MOIST
EAST FLOW ON THE BACK SIDE OF THE LOW POSITIONED OVER NORTHERN
MEXICO. RADAR STORM TOTAL PRECIP DATA HAS SHOWN A PRONOUNCED RAIN
SHADOW OVER THE LITTLE COLORADO RIVER VALLEY DURING THE
AFTERNOON...AND THEN FILLING IN DURING THE EVENING AS STORMS MOVE
WEST AND SOUTHWEST OFF HIGHER TERRAIN IN NORTHEAST ARIZONA AND
WESTERN NEW MEXICO. THAT DETAIL HAS BEEN PUT INTO THE FORECAST
POPS...18Z-00Z THRU MONDAY. THIS TIME PERIOD HAS A EAST NORTHEAST
FLOW PATTERN.
SATURDAY THROUGH MONDAY...THE BIG INFLUENCER OF THE WEATHER PATTERN
ACROSS ARIZONA WILL BE THE SUBTROPICAL HIGH TO THE NORTH AND
NORTHWEST. THE SUBTROPICAL HIGH WILL PRODUCE A NORTH-NORTHEAST FLOW
PULLING IN SLIGHTLY DRIER AND A MORE STABLE AIR MASS FOR SECTIONS
ALONG THE ARIZONA - UTAH BORDER. FROM THE MOGOLLON RIM SOUTHWARD
MOISTURE AND INSTABILITY WILL BE SUFFICIENT ENOUGH FOR FAIRLY ACTIVE
DAYS OF SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN.
TUESDAY THROUGH FRIDAY (JULY 25)...MODELS INDICATE THAT THE
SUBTROPICAL HIGH WILL BEGIN TO TRANSITION BACK TO A NEW MEXICO/TEXAS
POSITION BY LATE WEDNESDAY. THIS SHIFT IN THE SUBTROPICAL HIGH WILL
BRING A VERY MOIST SOUTHERLY FLOW BACK INTO ARIZONA STARTING ON
THURSDAY OF NEXT WEEK...WITH HIGHER CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PRECIP CHC'S DURING THIS TIME
PERIOD REPRESENT A MODERATE CHANCES OF THUNDERSTORMS...IF THIS
PATTERN STAYS CONSISTENT THEN PRECIP CHC'S MAY BE INCREASED DURING
THIS TIME PERIOD.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA DEVELOPING AFT
18-20Z. MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. LOOK FOR
COVERAGE OF STORMS TO DECREASE AFT 20/06Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...PLENTY OF MOISTURE OVER ARIZONA WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED SHOWERS AND STORMS TODAY INTO THE COMING
WEEKEND. CONVECTIVE ACTIVITY WILL FAVOR THE AFTERNOON AND EARLY
EVENING HOURS...THOUGH SOME SHOWERS ARE STILL POSSIBLE OVERNIGHT.
EXPECT NEAR AVERAGE DAILY TEMPERATURES.
SUNDAY THROUGH MONDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST EASTERLY FLOW. FAR NORTHERN ARIZONA ALONG
THE UTAH BORDER MAY SEE A DOWNTURN IN ACTIVITY AS SOME DRIER AIR
WRAPS AROUND THE HIGH PRESSURE CENTER TO OUR NORTH.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........OUTLER / TC
AVIATION.......DB
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
In the hours before
Special weather statement, Jul 19, 11:43 AM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST FRI JUL 19 2013
AZZ010-011-191930-
APACHE AZ-
1143 AM MST FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA
UNTIL 1230 PM MST
AT 1139 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF UPPER WHEATFIELDS...MOVING
SOUTHWEST AT 5 MPH.
IN ADDITION TO VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF NICKELS
AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3590 10920 3607 10942 3624 10916 3614 10903
3607 10904
TIME...MOT...LOC 1842Z 044DEG 4KT 3611 10916Lightning, Navajo
- When
- July 19, 1:00 PM MST
- Where
- Navajo County, 7 mi SE of Show Low to 6 mi SSE of Show Low
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.178, -109.943
A 54 year old man was walking along the south edge of Scott Reservoir with two other people when he was stuck and killed by lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 19 to 21, 20138 deaths · 9 events
- Flash Flooding and Dust Storm in Nevada, July 19 to 22, 2013$2.2 million · 1.75 in hail · 14 events
- Wildfire in Washington, July 19 to 20, 2013$1.5 million · 1 event
- Damaging Winds in Vermont, July 19, 2013$385,000 · 65 kt wind · 29 events
- Hail and Lightning Strike in New York, July 19, 201312 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Michigan, July 19 to 20, 2013$43,000 · 1 in hail · 61 events
- Damaging Winds in Michigan, July 19, 2013$440,000 · 61 kt wind · 7 events
- Damaging Winds in New York, July 19, 2013$250,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 19, 2013$195,000 · 61 kt wind · 19 events
- Flash Flooding and Hail in New Mexico, July 19, 2013$188,000 · 1 in hail · 15 events
- Flash Flooding in New Mexico, July 19 to 20, 2013$250,000 · 3 events
- Tornado and Flash Flooding in Ohio, July 19, 2013$120,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476249.